• Bernoulli
  • Volume 25, Number 3 (2019), 2107-2136.

Root-$n$ consistent estimation of the marginal density in semiparametric autoregressive time series models

Lionel Truquet

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we consider the problem of estimating the marginal density in some autoregressive time series models for which the conditional mean and variance have a parametric specification. Under some regularity conditions, we show that a kernel type estimate based on the residuals can be root-$n$ consistent even if the noise density is unknown. Our results substantially extend those existing in the literature. Our assumptions are carefully checked for some standard time series models such as ARMA or GARCH processes. Asymptotic expansion of our estimator is obtained by combining some martingale type arguments and a coupling method for time series which is of independent interest. We also study the uniform convergence of our estimator on compact intervals.

Article information

Bernoulli, Volume 25, Number 3 (2019), 2107-2136.

Received: August 2017
Revised: April 2018
First available in Project Euclid: 12 June 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

kernel density estimation nonlinear time series


Truquet, Lionel. Root-$n$ consistent estimation of the marginal density in semiparametric autoregressive time series models. Bernoulli 25 (2019), no. 3, 2107--2136. doi:10.3150/18-BEJ1047.

Export citation


  • [1] Aït-Sahalia, Y. (1996). Testing continuous-time models of the spot interest rate. Rev. Financ. Stud. 9 385–426.
  • [2] Ango Nze, P. and Doukhan, P. (1998). Functional estimation for time series: Uniform convergence properties. J. Statist. Plann. Inference 68 5–29.
  • [3] Bosq, D. (1998). Nonparametric Statistics for Stochastic Processes: Estimation and Prediction, 2nd ed. Lecture Notes in Statistics 110. New York: Springer.
  • [4] Brockwell, P.J. and Davis, R.A. (1991). Time Series: Theory and Methods, 2nd ed. Springer Series in Statistics. New York: Springer.
  • [5] Corradi, V. and Swanson, N.R. (2005). Bootstrap specification tests for diffusion processes. J. Econometrics 124 117–148.
  • [6] Dedecker, J., Doukhan, P., Lang, G., León, J.R., Louhichi, S. and Prieur, C. (2007). Weak Dependence: With Examples and Applications. Lecture Notes in Statistics 190. New York: Springer.
  • [7] Delaigle, A., Meister, A. and Rombouts, J. (2016). Root-$T$ consistent density estimation in GARCH models. J. Econometrics 192 55–63.
  • [8] Doukhan, P. and Louhichi, S. (2001). Functional estimation of a density under a new weak dependence condition. Scand. J. Stat. 28 325–341.
  • [9] Francq, C. and Zakoïan, J.-M. (2010). GARCH Models: Structure, Statistical Inference and Financial Applications. Chichester: Wiley.
  • [10] Francq, C. and Zakoïan, J.-M. (2013). Estimating the marginal law of a time series with applications to heavy-tailed distributions. J. Bus. Econom. Statist. 31 412–425.
  • [11] Frees, E.W. (1994). Estimating densities of functions of observations. J. Amer. Statist. Assoc. 89 517–525.
  • [12] Gao, J. and King, M. (2004). Adaptive testing in continuous-time diffusion models. Econometric Theory 20 844–882.
  • [13] Giné, E. and Mason, D.M. (2007). On local $U$-statistic processes and the estimation of densities of functions of several sample variables. Ann. Statist. 35 1105–1145.
  • [14] Kim, K.H., Zhang, T. and Wu, W.B. (2015). Parametric specification test for nonlinear autoregressive models. Econometric Theory 31 1078–1101.
  • [15] Li, S. and Tu, Y. (2016). $\sqrt{n}$-consistent density estimation in semiparametric regression models. Comput. Statist. Data Anal. 104 91–109.
  • [16] Liao, Y. and Stachurski, J. (2015). Simulation-based density estimation for time series using covariate data. J. Bus. Econom. Statist. 33 595–606.
  • [17] Liu, W. and Wu, W.B. (2010). Simultaneous nonparametric inference of time series. Ann. Statist. 38 2388–2421.
  • [18] Müller, U.U. (2012). Estimating the density of a possibly missing response variable in nonlinear regression. J. Statist. Plann. Inference 142 1198–1214.
  • [19] Robinson, P.M. (1983). Nonparametric estimators for time series. J. Time Series Anal. 4 185–207.
  • [20] Roussas, G.G. (2000). Asymptotic normality of the kernel estimate of a probability density function under association. Statist. Probab. Lett. 50 1–12.
  • [21] Saavedra, Á. and Cao, R. (1999). Rate of convergence of a convolution-type estimator of the marginal density of an MA(1) process. Stochastic Process. Appl. 80 129–155.
  • [22] Schick, A. and Wefelmeyer, W. (2004). Root $n$ consistent and optimal density estimators for moving average processes. Scand. J. Stat. 31 63–78.
  • [23] Schick, A. and Wefelmeyer, W. (2004). Root $n$ consistent density estimators for sums of independent random variables. J. Nonparametr. Stat. 16 925–935.
  • [24] Schick, A. and Wefelmeyer, W. (2007). Uniformly root-$N$ consistent density estimators for weakly dependent invertible linear processes. Ann. Statist. 35 815–843.
  • [25] Schick, A. and Wefelmeyer, W. (2009). Convergence rates of density estimators for sums of powers of observations. Metrika 69 249–264.
  • [26] Tong, H. (1990). Nonlinear Time Series: A Dynamical System Approach. Oxford Statistical Science Series 6. New York: The Clarendon Press, Oxford Univ. Press.
  • [27] Truquet, L. (2018). Supplement to “Root-$n$ consistent estimation of the marginal density in semiparametric autoregressive time series models.” DOI:10.3150/18-BEJ1047SUPP.
  • [28] van der Vaart, A.W. (1998). Asymptotic Statistics. Cambridge Series in Statistical and Probabilistic Mathematics 3. Cambridge: Cambridge Univ. Press.
  • [29] Zhao, Z. (2010). Density estimation for nonlinear parametric models with conditional heteroscedasticity. J. Econometrics 155 71–82.

Supplemental materials

  • Supplement to “Root-$n$ consistent estimation of the marginal density in semiparametric autoregressive time series models”. We provide additional proofs and a simulation study for adequation tests.